After a sniping match between NBC and CBS executives about Medium, CBS added the Patricia Arquette supernatural drama to its Friday nights, following Ghost Whisperer, in the upfront announcement of its fall schedule on Wednesday in New York.
As expected, CBS canceled the sci-fi series Eleventh Hour.
The buzz had been that CBS would pick up Medium, which is produced by CBS TV Studios, if NBC decided to cancel it, which it did on Tuesday.
NBC co-chairman Ben Silverman had said Medium was "an aging franchise, without a single fan letter, with no passion" after the show's cancellation.
CBS TV Studios shot back in a statement: "NBC's cancellation of Medium is inexplicable to us. The ratings don't lie: Medium outperforms many of NBC's renewed shows."
Since it's unlikely Silverman would diss the show that had served them well for no reason, his statement likely reflected the knowledge that CBS would pick up the show.
The series, about a psychic mom who helps solve crimes for the district attorney's office in Phoenix, had served NBC over the last five years, filling in for other canceled series and getting consistent ratings that did indeed beat both Heroes and Chuck.
The move gives CBS the opportunity to pair Medium with its other supernatural drama, Ghost Whisperer, about a woman who sees dead people. Ironically, the two shows began the same year on the different networks, although Medium began earlier, during midseason, giving it five seasons, while Ghost Whisperer is in its fourth.
Ghost Whisperer, which stars Jennifer Love Hewitt, has done well on the low-rated Friday nights for CBS, and the pickup was expected. The addition of Medium offers a "hauntingly compatible two-hour block," the network said in a statement.
The Mentalist, the top-rated new series and the one true freshman hit of the 2008-'09 season, will move to Thursdays at 10 p.m., after CSI.
No other new sci-fi or fantasy shows were picked up for fall or midseason by CBS.
Below is the new schedule for the fall 2009 season.
CBS Prime-Time Schedule: Fall 2009
(All Times ET/PT)
8:00-8:30 PM HOW I MET YOUR MOTHER
8:30-9:00 PM ACCIDENTALLY ON PURPOSE
9:00-9:30 PM TWO AND A HALF MEN
9:30-10:00 PM THE BIG BANG THEORY
10:00-11:00 PM CSI: MIAMI
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM THE GOOD WIFE
8:00-8:30 PM THE NEW ADVENTURES OF OLD CHRISTINE
8:30-9:00 PM GARY UNMARRIED
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM CSI: NY
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CSI: CRIME SCENE INVESTIGATION
10:00-11:00 PM THE MENTALIST
8:00-9:00 PM GHOST WHISPERER
9:00-10:00 PM MEDIUM
10:00-11:00 PM NUMB3RS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM THE AMAZING RACE
9:00-10:00 PM THREE RIVERS
10:00-11:00 PM COLD CASE